Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 108, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2002, 6:35 AM CDT for McCook County, South Dakota. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2002, 6:35 AM CDT (11:35 UTC)
- Expired
- Jun 21, 2002, 7:00 AM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County McCook County, SD
The radar
The Sioux Falls radar (KFSD), 50 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 7:00 AM CDT | Hail 1 | Montrose, SD | |
| Jun 21, 7:03 AM CDT | Hail 0.75 | Montrose, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2428 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 211135 SVRFSD SDC087-211200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 635 AM CDT FRI JUN 21 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 700 AM CDT * AT 634 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF CANISTOTA...OR ABOUT 6 MILES SOUTH OF SALEM...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MONTROSE AROUND 655 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4369 9751 4353 9741 4355 9713 4384 9714 BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:20 AM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 21, 3:20 AM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 AM CDT FRI JUN 21 2002 MODELS ARE IN GENERAL AGREEMENT ON THE MAJOR FEATURES. GENERALLY USED A BLEND OF THE ETA/AVN FOR SHORT TERM TIMING OF THUNDERSTORMS TODAY AND TONIGHT. STATIONARY FRONT ACROSS NORTHERN NE AND CENTRAL IA SHOULD LIFT NORTH INTO SD AND NORTHWEST IA TODAY. DIURNAL HEATING AND AN UPPER LEVEL WAVE MOVING ACROSS THE WARM FRONT SHOULD PROVIDE SCATTERED THUNDERSTORMS FOR THE CWA TODAY INTO TONIGHT. TIMING IS TRICKY AS MODELS PUT A LOT OF EMPHASIS ON THIS MORNING...BUT BEST INSTABILITY OCCURS DURING THE AFTERNOON AND EARLY EVENING. SPC OUTLOOK FOR SEVERE WEATHER LOOKS FINE. WITH THE WARM FRONT EXPECTED TO LIFT INTO NORTHERN SD TONIGHT...UPPER LEVEL CAP SHOULD LIMIT ANY THUNDERSTORM CHANCES FOR SATURDAY...WITH ONLY LOW POPS FOR SATURDAY NIGHT. NEXT WAVE MOVING THROUGH THE UPPER LEVELS SHOULD PROVIDE A CHANCE OF THUNDERSTORMS FOR SUNDAY AND SUNDAY NIGHT. ONLY MINOR VARIATIONS OF A FEW DEGREES FROM THE MOST GUIDANCE TEMPERATURES. .FSD...NONE UMLAND
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 2:13 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 32 min |
| Jun 21, 7:01 AM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 44 min |
| Jun 21, 8:40 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.